MAUDE Adverse Event Report: ETHICON INC. SILK BLK 18IN 2-0 S/A FS; SUTURE, NONABSORBABLE, SILK

ETHICON INC. SILK BLK 18IN 2-0 S/A FS; SUTURE, NONABSORBABLE, SILK
Catalog Number 685H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that patient underwent a neuro spine procedure on (b)(6) 2023 and suture was used.During the procedure, the suture broke in midsection of the needle.The needle fell into the patient and was removed during the procedure.A different suture was used.The surgery was prolonged due to the event by 10 minutes.There were no adverse patient consequences reported.Additional information was requeseted.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was there any adverse consequence associated with the patient? not known.Did the needle fall into the patient? yes.If yes, was the needle piece(s) retrieved during the same procedure? yes.Were x-rays taken to locate the needle piece(s)? no.What measures were taken to retrieve the broken piece? not known was there any additional tissue damage as a result of searching for the needle piece? not known were there any unexpected outcomes or complications as a result of the prolonged surgery time? not known.What tissue was being sutured when the event occurred? closing lumbar region/ subcutaneous layer.Was additional dissection required in other organs/tissues other than the target tissue? no.Was there any change in the patient¿s post operative care due to the prolonged procedure? not known.Please provide the lot no.For product code 685: the mentioned lot xj685 is not incorrect, it is the product code with prefix.Sbpcbt.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/21/2023 h3 investigational summary: the product received for analysis was identified as product code 685h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and a cup-and-cone shaped fracture observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SILK BLK 18IN 2-0 S/A FS
Common Device Name
SUTURE, NONABSORBABLE, SILK
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18142858
Report Number2210968-2023-08857
Device Sequence Number7999399
Product Code GAP
UDI-Device Identifier10705031008236
UDI-Public10705031008236
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number685H
Device Lot NumberSBPCBT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2023
Supplement Date Received by Manufacturer11/27/2023
Initial Report FDA Received Date11/15/2023
Supplement Report FDA Received Date12/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown